Hail, Coryell
- When
- May 23, 7:25 PM CST
- Where
- Coryell County, 4.49 mi SW of King
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 31.340, -97.980
An upper level disturbance generated thunderstorms over the Big Country the evening of Tuesday May 23. A couple of these became severe as they entered our west and southwest counties, producing large hail in a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level disturbance generated thunderstorms over the Big Country the evening of Tuesday May 23. A couple of these became severe as they entered our west and southwest counties, producing large hail in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 5:55 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 655 PM CDT Tue May 23 2023 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Wednesday Evening/ Convection currently developing across Northwest Texas is being generated by a shortwave disturbance embedded in a northwest flow regime. These storms will inevitably grow upscale into an MCS this evening, eventually becoming our next round of thunderstorms tonight. Similar to last night, these storms will encounter a more stable environment the farther east they go, leading to a weakening trend as activity enters western portions of the forecast area. The latest guidance indicates that convection will be near the Highway 281 corridor around midnight, and near I-35 around 2 AM or so. With the expectation of a weakening trend, POPs will again be tapered from west to east. Light rain may persist for a few hours behind the main line of storms within the stratiform region, keeping rain chances going through most of the night. A similar forecast is in store for Wednesday as ripples in the northwest flow ignite additional thunderstorms during peak heating hours, which will eventually make their way into mainly western parts of North and Central Texas. Timing is a bit uncertain due to the potential added effects of mesoscale features from prior convection. We will be able to better nail the timing down after tonight's activity tapers off Wednesday morning. Otherwise, seasonable temperatures are expected with lows in the 60s and highs in the 80s. 30 && .LONG TERM... /Issued 209 PM CDT Tue May 23 2023/ /Wednesday night through next Tuesday/ An unsettled, yet mostly nondescript weather pattern will persist across North Texas from Thursday into next Tuesday. As is so often the case for late May, the region will remain in the throes of a northwest flow regime, with a narrow ridge over the Plains bounded by deeper lows over the eastern and western United States. This pattern will promote the opportunity for nocturnal/early morning thunderstorm development across the western High Plains through the period, though the timing of individual events is highly problematic. In the near-term, GFS and NBM guidance suggests another decaying MCS moving out of West Texas into the western counties of our forecast area prior to daybreak Thursday. Have accordingly maintained low chance PoPs west of I-35, with the notion that any lingering precipitation will fizzle out before reaching our eastern zones. Daytime highs Thursday will range from the upper 70s in the west and northwest counties, to the lower and middle 80s elsewhere. Beyond Thursday, individual day-to-day convective predictability appears low. In general, have retained low PoPs each day from Friday through Sunday, mainly across the western and northern counties. There does appear to be a bit better signal for convection next Monday (and possibly Tuesday), as the GEFS ensembles and deterministic runs of the GFS and ECMWF depict an erosion of the mid-America ridge, replaced by a shortwave that ejects from the Southern Rockies into the Southern Plains. For now, concur with the broad-brushed chance PoPs offered by the NBM for Monday/Monday night, diminishing to slight chance values on Tuesday. Daytime highs through the period should remain close to seasonal norms - predominately mid to upper 80s areawide through Tuesday. Bradshaw && .AVIATION... /NEW/ /00Z TAFs/ Northwest flow aloft will drive ongoing convection across Northwest Texas southeastward into the area late this evening. Increased confidence from recent guidance has warranted the inclusion of VCTS in the Metroplex airport TAFs and a TEMPO group at KACT (generally from 07-11Z Wednesday). Convection should wind down by daybreak, followed by more chances for showers and storms Wednesday evening. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 67 83 66 84 66 / 50 30 20 20 5 Waco 66 83 66 81 64 / 40 40 20 20 5 Paris 64 80 63 83 63 / 10 40 10 10 0 Denton 63 82 63 83 62 / 50 30 20 20 10 McKinney 64 83 63 83 63 / 30 40 30 20 5 Dallas 68 83 66 83 67 / 40 30 20 20 5 Terrell 65 83 64 83 63 / 20 40 20 20 5 Corsicana 67 83 66 84 65 / 20 40 20 10 5 Temple 65 83 65 83 64 / 40 40 10 10 5 Mineral Wells 63 80 64 81 63 / 70 40 30 30 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 230 PM CDT Tue May 23 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 230 PM CDT Tue May 23 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. A complex of thunderstorms is expected to move into our area from the west-northwest late tonight into early Wednesday morning. A few storms may become strong to severe, primarily west of Highway 281, and contain damaging wind gusts, frequent lightning, heavy rain, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional storm chances are expected Wednesday night and Thursday night with areas west of I-35 having the highest chances for storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
751 PM CDT Tue May 23 2023
TXZ156-157-240115-
Coryell TX-Lampasas TX-
751 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southwestern Coryell
and eastern Lampasas Counties through 815 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lampasas, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adamsville, Bee House, Topsey, Pidcoke, Izoro and Rumley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3110 9814 3128 9828 3142 9815 3138 9793
3123 9785 3114 9799
TIME...MOT...LOC 0050Z 237DEG 9KT 3126 9810
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
25The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100624, 1100625.